View Entire Collection
By Clinical Topic
By State Requirement
Diabetes – Summer 2012
Future of Nursing Initiative
Heart Failure - Fall 2011
Influenza - Winter 2011
Nursing Ethics - Fall 2011
Trauma - Fall 2010
Traumatic Brain Injury - Fall 2010
Fluids & Electrolytes
MONDAY, March 8 (HealthDay News) -- While nine months of isoniazid (INH) therapy remains the mainstay of latent tuberculosis infection (LTBI) treatment, severe liver injuries can occur and patients should remain under close clinical supervision, per a report published in the March 5 issue of the U.S. Centers for Disease Control and Prevention's Morbidity and Mortality Weekly Report.
Researchers from the CDC in Atlanta analyzed surveillance data on 17 INH-treated patients who developed severe liver injuries between 2004 and 2008, including 15 adults and two children aged 11 and 14 years.
The researchers found that liver transplantation was performed on five patients, including one child, and that five adults died, including one liver transplant recipient. They concluded that these findings underscore the risk for an idiosyncratic drug-induced reaction in patients of any age treated with INH, including those with or without a putative predictor for INH-associated liver injury.
"Until an equally effective, better-tolerated regimen is developed, nine months of INH therapy remains the mainstay of LTBI treatment," the researchers write. "CDC encourages optimal use of INH by targeting LTBI testing to those patients most likely to benefit from treatment of LTBI. No more than a one-month supply of INH at a time should be prescribed, and treatment should be combined with careful clinical monitoring."
Sign up for our free enewsletters to stay up-to-date in your area of practice - or take a look at an archive of prior issues
Join our CESaver program to earn up to 100 contact hours for only $34.95
Explore a world of online resources
Back to Top